Montana, 2008

Winter Storm in Montana, April 4 to 5, 2008

April 4 to 5, 2008 · NWS MSO · 1 event in 1 county or zone

On April 4 and 5, a winter weather system moved east across Southwest Montana and brought heavy snowfall and gusty winds to the higher elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On April 4 and 5, a winter weather system moved east across Southwest Montana and brought heavy snowfall and gusty winds to the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 4, 8:31 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 4, 8:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
931 PM MDT FRI APR 4 2008

.DISCUSSION...WEATHER SPOTTERS ACROSS THE MISSOULA AND BITTERROOT
VALLEY HAVE REPORTED THUNDERSTORMS WITH GRAUPEL OVER THE PAST
SEVERAL MINUTES. AN UPDATE TO THE ZONES WILL BE MADE TO INCLUDE
THE MENTION OF ISOLATED THUNDERSTORMS UNTIL MIDNIGHT FOR PORTIONS
OF WESTERN AND SW MONTANA.

MEANWHILE...THE LATEST NAM12 MODEL RUN APPARENTLY HAS LOST ITS
GRIP ON THE TRACK OF THE DEFORMATION BAND. THE PREVIOUS SOLUTION
CONTINUES TO BE THE MODEL OF CHOICE AND CONTINUES TO PAN OUT WELL.
AM NOW LEANING AGAINST ISSUING A SNOW ADVISORY FOR THE MISSOULA
AND BITTERROOT VALLEYS. WITH TEMPERATURES STILL IN THE 40S AND DEW
POINTS RANGING FROM THE UPPER 20S TO LOWER 30S...THINKING THAT WE
WILL NOT GET COLD SOON ENOUGH FOR MORE THAN A COUPLE OF INCHES OF
SNOW TO STICK. ELSEWHERE...THE SNOW ADVISORY FOR THE CAMAS AND
WEIPPE PRAIRIES WILL BE CANCELLED SHORTLY. WITH THE CENTER OF THE
MID LEVEL LOW OVERHEAD...THE MAIN PLUME OF MOISTURE HAS MOVED OFF
TO THE NE.

&&

.AVIATION...PREIODS OF SNOW AND RAIN WILL OBSCURE MOUNTAINS AND
PEAKS THROUGH MID DAY SATURDAY AS A STRONG PACIFIC STORM SYSTEM
MOVES EAST ACROSS THE AREA. ACCUMULATING SNOWFALL IS EXPECTED AT
KMSO AND KBTM. ACCUMULATING SNOWFALL IS POSSIBLE AT KSMN AND KGPI.

&&

PREV DISCUSSION... /ISSUED 210 PM MDT FRI APR 4 2008/

DISCUSSION...TONIGHT AND SATURDAY...A STRONG LOW PRESSURE SYSTEM
WILL MOVE THROUGH THE NORTHERN ROCKIES TONIGHT AND EARLY TOMORROW
MORNING. MOST AREAS SOUTH OF LIBBY AND KALISPELL SHOULD SEE
MEASURABLE SNOW...WITH MOUNTAINS RECEIVING HEAVY AMOUNTS. MODELS
ARE SUGGESTING THE HEAVIEST SNOW WILL BE OVER THE BOB MARSHALL
WILDERNESS...AND THROUGH THE SEELEY/SWAN REGION. VARIOUS HIGHLIGHT
PRODUCTS ARE OUT. PLEASE SEE OUR WEBSITE HTTP://WEATHER.GOV/MISSOULA
FOR DETAILS.

SUNDAY THROUGH WEDNESDAY...EXPECT A SHOWERY WEATHER PATTERN WITH
COOLER THAN NORMAL TEMPERATURES THROUGH WEDNESDAY AS A LONG WAVE
TROUGH OF LOW PRESSURE CONTINUES OVER THE WESTERN U.S. WEAK
WEATHER DISTURBANCES WILL MOVE OVER THE NORTHERN ROCKIES
THROUGH THIS BROAD TROUGH.

THURSDAY AND FRIDAY...BOTH THE GFS AND EUROPEAN LONG RANGE MODELS ARE
INDICATING A BUILDING RIDGE OVER THE PACIFIC NORTHWEST. THIS RIDGE
WILL HELP TO BOOST TEMPERATURES BACK TO NEAR OR SLIGHTLY ABOVE
NORMAL...MID TO UPPER 50S...WITH MAINLY DRY WEATHER IN THE VALLEYS.
MOUNTAIN SHOWERS ARE POSSIBLE WITH THIS DIRTY RIDGE.

AVIATION...DIMINISHING FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL
THIS EVENING AS A LOW PRESSURE SYSTEM MOVES THROUGH THE NORTHERN
ROCKIES OVER THE NEXT 24 HOURS. MOUNTAINS AND PASSES WILL BE
OBSCURED DURING THIS TIME FRAME.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY UNTIL 6 AM MDT SATURDAY FOR LOWER CLARK FORK
     REGION.

     SNOW ADVISORY UNTIL 12 PM MDT SATURDAY ABOVE 3500 FEET FOR WEST
     GLACIER REGION.

     SNOW ADVISORY UNTIL 6 AM MDT SATURDAY FOR BITTERROOT/SAPPHIRE
     MOUNTAINS.

     WINTER STORM WARNING UNTIL 12 PM MDT SATURDAY ABOVE 4000 FEET
     FOR POTOMAC/SEELEY LAKE REGION.

     WINTER STORM WARNING UNTIL 12 PM MDT SATURDAY ABOVE 6000 FEET
     FOR BUTTE/BLACKFOOT REGION.

ID...SNOW ADVISORY UNTIL 5 AM PDT SATURDAY FOR NORTHERN CLEARWATER
     MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

&&

UPDATE...HENRY
PREVIOUS DISCUSSION...RPN/STEGEMILLER/SMITH
Hazardous weather outlook, Apr 4, 6:42 PM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
742 PM MDT FRI APR 4 2008

MTZ005-051200-
MISSOULA/BITTERROOT VALLEYS-
742 PM MDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT AND SATURDAY

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN ROCKIES
TONIGHT AND SATURDAY MORNING. THIS SYSTEM HAS THE POTENTIAL TO
BRING ACCUMULATING SNOWFALL TO THE MISSOULA AND BITTERROOT
VALLEYS. AT THIS TIME AMOUNTS ARE NOT EXPECTED TO BE MODERATE OR
HEAVY...BUT COULD BE ENOUGH TO CAUSE HAZARDOUS ROAD CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-051200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
742 PM MDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT AND SATURDAY

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN ROCKIES TONIGHT
INTO SATURDAY MORNING. THIS SYSTEM HAS THE POTENTIAL TO BRING MODERATE
SNOWFALL TO HIGHER ELEVATIONS OF CENTRAL IDAHO...INCLUDING LOST
TRAIL PASS. AT THIS TIME AMOUNTS ARE NOT EXPECTED TO BE
HEAVY...BUT COULD BE ENOUGH TO CAUSE HAZARDOUS ROAD CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ANOTHER SYSTEM WILL MOVE INTO NORTHWEST MONTANA ON SUNDAY WHICH COULD
BRING ANOTHER SHOT OF SNOWFALL ESPECIALLY TO THE MOUNTAINS ALONG
THE IDAHO AND MONTANA BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-003-051200-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
742 PM MDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT AND SATURDAY

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN ROCKIES
TONIGHT INTO SATURDAY MORNING. THIS SYSTEM HAS THE POTENTIAL OF
BRINGING LIGHT TO MODERATE SNOWFALL ACCUMULATIONS TO BOTH MOUNTAIN
AND VALLEY LOCATIONS. AT THIS TIME AMOUNTS ARE NOT EXPECTED TO BE
HEAVY...BUT COULD BE ENOUGH TO CAUSE HAZARDOUS ROAD CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ008-051200-
LOWER HELLS CANYON/SALMON RIVER REGION-
642 PM PDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT AND SATURDAY

A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE AREA THIS EVENING.
LIGHT TO MODERATE SNOWFALL ACCUMULATIONS ARE POSSIBLE ABOVE 3000
FOOT ELEVATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Butte / Blackfoot Region

When
April 4, 11:00 PM MST to April 5, 12:00 PM MST
Where
Butte / Blackfoot Region forecast zone
Reported by
Trained Spotter
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Trained weather spotters near Elliston reported 6 inches of new snow over a 12 hour period. The Discovery Ski Area near Georgetown Lake reported 7 inches of new snow. In addition, several automated weather stations reported wind gusts between 20 and 37 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79474.